I am a new T1 only 2 weeks. I need help in controlling my levels. I was given a sliding scale: If sugar levels are under 100 do not use insulin, 100-150 use 2 units, 150-200 use 4 units, etc… This isn’t really working for me. I need some help from all you experts. What do you suggest?
Doctors begin with a sliding scale until patients learn to count carbs. Counting carbs matches insulin doses to the amount of carbs in a meal.
The best way to dose insulin is based on counting carbs. Your doctor will calculate what your carb:insulin ratio is, as well as your correction dose. A correction dose brings down high BG. Doctors usually start patients out on a ratio of 1 unit of rapid acting insulin (15-20 minutes before meals) for every 15 carbs eaten. From there, doses are fine tuned to help keep you close to your target BG after meals. Some people have different carb:insulin ratios for breakfast, lunch & dinner.
So if your BG before a meal is 150 & you take 4 units, it may not bring your BG into range depending on what you ate. The insulin will lower your BG, but not enough to cover your meal. You should try to keep meals four hours apart to be sure you’re done digesting one before eating again. Rapid acting insulin typically last 3-4 hours, so you also want to be sure insulin is gone before injecting before another meal. If injections are close together, you could go too low.
Have you seen an endo yet?
Please check out Jenny’s site: http://www.bloodsugar101.com & her book. Both are wonderful! It’s a great place to start understanding how to manage diabetes.
Keep a log of your meter readings, insulin doses & what you eat. You should be testing as soon as you wake up (fasting), before meals, two hours after meals & before bed. If you feel high or low, you should test. You should also test before driving, before, during & after exercise.
Keep asking questions because people here are happy to help. It is quite overwhelming.
Give it time. You and your Dr will learn. Diabetes can be as much treated with information management as test strips, insulin, and diet. Keep those log books, record what you Dr wants you too and you get it it straight soon. Ever bit of information will help determine not just how much but how much when.
What type of Insulin are you talking about for making corrections ?
What Insulin Regimen on you on ?
Thanks this has helped. Since I lost a lot of weight before diagnosis I am eating 4 meals a day with high fat to gain my weight back. It’s hard to control the insulin ration to carbs when eating every 3 hours. Also I have been experiencing lows between 2-4am in the morning. Night sweets wake me up. Any recommendations?
I take Levimir in the morning 15 units, Novolog is before meals on a sliding scale units depend on what my BG level is before the meal.
Can you explain further. Not sure waht you mean by do not eat for 6 hours, don’t do it all in one day? Please explain.
Are you experiencing highs or lows? At what time (i.e. two hours after eating are you high or low?)
I also experienced lows in the middle of the night (2-3am). When I was on injections, I had a 15-20 gram snack before bed without taking any fast acting insulin (Novolog).
You should get the book “Using Insulin” by John Walsh or “Think like a pancreas”. They explain how to calculate your insulin doses thoroughly. They may be available at your public library.
You’re most welcome. Everyone here knows how utterly confusing it is at first. When I was diagnosed, I’d cry from feeling overwhelmed with info overload. I thought I’d never figure it out.
The problem with eating high fat is that fat digests very slowly. Eating high fat meals also slows the absorption of carbs so that BG spikes can occur many hours later. My endo told me to eat more protein to gain weight. Protein also digests slowly, but more quickly than fat. It’s also harder to control BG when meals are close together. You may not have digested the previous meal. The insulin from your previous meal can still be active. Taking another dose can cause lows.
How low are your 2-4 AM lows? How’s your morning fasting? Has your doctor told you how to correct lows?
Your Levemir may be causing the overnight lows & may need to be lowered a bit. Many people take two doses of Levemir or Lantus, one in the morning & another before bed.
I seem to experience lows between 2-4am and between 1-3pm. Anywhere from 65 to 89. At night I get terrible sweets. I have to get up and change.